Heroin

What is it?
Symptoms
First Aid
 

What is heroin?

Heroin is a dangerous and highly addictive opioid. It is a street drug sold as a white or brownish powder or as black, sticky, tar-like substance. Heroin is sometimes mixed (“cut”) with other drugs, such as fentanyl, which can make it even more dangerous.

What are the symptoms of using heroin?

Someone who takes heroin may:

  • Have trouble thinking clearly
  • Become very drowsy
  • Have trouble breathing, or even stop breathing
  • Throw up, and possibly choke
  • Go into a coma, or even die

Drinking alcohol, taking a benzodiazepine, or taking another drug that causes drowsiness while using heroin can make these symptoms even worse and make it more likely someone will stop breathing or die.

Heroin use can lead to addiction, and someone who stops taking heroin can have withdrawal. Withdrawal symptoms can include sweating and shaking, severe muscle and bone pain, diarrhea and throwing up.

Long-term heroin use can lead to constipation and stomach cramping.

What can I do about heroin poisoning?

If someone has taken heroin, or if you have questions about the drug, call the poison center at 1-800-222-1222, chat online or text POISON to 85511.

If someone has passed out or is not breathing, call 911 right away.

If you think someone you know has a substance abuse problem, use SAMHSA’s treatment services locator to find help near you.

Last Updated: Tuesday May 10th 2016